Thursday, September 2, 2010

Weaning Down HC: How it's Going

I can never remember what I even put on my blog these days. haha Well after a lot of pondering, I have decided to start weaning off the hydrocortisone. Yep...It's going to be bad. I know.

I've been dosing 15mg of HC at 7.5, 5, 2.5 for probably about 2-3 weeks now. It's odd because now I am noticing symptoms. I am feeling dehydrated for the first time in a year. Every once in a while if I am busy doing something I forget to drink, but I almost always have a drink of some type in my hand. I particularly like orange juice with a sprinkle of salt in it.

Well for the past 2-3 nights, I've been needing my water bottle next to the bed. Bad sign. I am also having night sweats and my fingers are swelling up like a balloon at night. I've noticed my face is looking puffier too. Last night at Wal-mart I was totally regretting not having a drink in the car with me. I used to be like that a long time ago...

Typically puffiness most would associate with over replacement. I can assure you that 15mg is no where near over replacement. I am struggling with nausea on a daily basis on this dose, but I am trying to see if I can even go any low. If I can't go any lower, then I think I can confirm true adrenal insufficiency rather than just fatigue.

I'm rather shocked at the weird symptoms I am getting. I never thought the thirstiness was fixed with the HC!

I'm giving this dose another 2-3 weeks and then I'll be going down to 12.5mg.

6 comments:

Ashley said...

Dana,
Hi,
I was diagnosed with POTS at Vanderbilt in May. I suspect I have had this for about 10 years, but only until my first pregnancy and during my second did it really start to show up.
Everyone at first thought it was an adrenal problem, but when they would give me something to build them up such as dhea, glandulars, even high doses of vit c etc. Things usually would get much worse. I suspect I either have really high levels of norepinephrine or I am very sensitive to it. The only thing that has seemed to help is salt and fluids.
I guess my question is about beta blockers. Are you still taking them? I have a prescription, but am hesitant to try since everything I do seems to make me go backwards. Actually the best I have done is when I just LEAVE myself alone! But I am still not very functional even at my best.
My mother has had very similar symptoms her entire life heat intolerance, panicky, weight loss, hers was more arythmia vs tachycardia, but she takes a beta blocker and is really encouraging me to try it. Any suggestions? I am at a loss as to what to do with myself at this point. Thanks
Ashley

Birdlady said...

Sometimes glandulars can include the medulla, which is full of norepinephrine and epinephrine. Maybe that is why they made you feel worse? It's hard to really know what was happening! I recommend people get fully tested with a morning ACTH, Corrtisol and stim test to see what's going on. Saliva cortisol tests are a good first step, but I think everyone should get a stim test eventually.

I am not currently taking the beta blockers on a daily basis, but if I am having a bad day I will . I took one a few days ago and it helped me tremendously!! I forgot how helpful they can be in a pinch. For me the beta blockers were really good until it got warm outside. It did not stop the heat intolerance, so I found it counterproductive. I'm not sure if a different type would have been better suited or not.

What type of beta blocker did they give you? I was taking metoprolol ER. Cleveland Clinic recommends the instant release, Lopressor, which I might give a try at some point.

You can take a beta blocker just once to see what happens! It might be really helpful to you. :) I was really scared to take it the first time too.

Ashley said...

Ah, well that probably explains why the glandulars made me feel like I was on crack. I have always been sensitive to things even like Sudafed that can cause the release of adrenalin. I have actually had morning cortisols done on several occassions. I remember one being around 16 and the other being 25 which is high. I was crashing pretty hard and it was a day or so before I ended up in the ER. I had taken an iodine pill and it really threw me for a loop. Still not sure what that was all about.
I also had a stim test in the ER which came back normal. It was done in the evening with a starting value of 10 and I think it went to 30 or 35. I remember being scared it was going to make me shaky and jittery, but I ended up being the calmest I had been all day. Not sure if it was the stim test or the fluids they were giving me. I guess prob the fluids.
I have also had a saliva which showed severe depression of all of my hormones. It just seems even when i get tests back that might show something no one still knows what to do. :(
The beta blocker they prescribed is propranolol. I have thought about taking 5 mg just to see if it does anything. Thanks for getting back so quick!
Ashley

Birdlady said...

"It just seems even when i get tests back that might show something no one still knows what to do. :( "

wow I can relate to that one! haha

I get all of this stuff tested and then I realize it didn't really help me that much after all.

It's basically impossible for me to tell you what might be wrong, but a tripling of cortisol on a stim test shows that the signally for ACTH might be messed up. You would have to find an endo that understands that. There is also something called HPA axis dysregulation that would show up similarly on a stim test.

Unfortunately for me hormone replacement wasn't the answer, but I don't want you to think it might not work for you. It might be worth trying to find a doctor that can help you with those lab results and give you recommendations.

Propranolol is a "non-selective" beta blocker blocking both B1 and B2 action on the receptors. If it doesn't work, you can try other different types of beta blockers, which act differently on the receptors. I personally never tried propranolol, but I know it's a popular one.

Ashley said...

Thanks for the response. At the end of the day I don't really think there is anything "wrong" with the function of my adrenals. They may be getting wacky signals from my screwed up nervous system, but I don't think they are causing the POTS. If anything they are overactive and not under, but who freakin knows. I feel like somehow the underlying issue happened after having the flu when I was eighteen years old. I really haven't been the same since. So, at this point I'm not sure that even if I'm correct there is much to be done other than trying to give my body the basic tools to try and balance itself back out. If I have to use beta blockers to accomplish a good diet, exercise program and just an overall better mood and outlook then I guess that's what I'll have to do. I'm done trying to find the magic bullet because I don't think it exists. POTS is a very complex condition that obviously has to be hit from multiple angles. I'm really just now realizing that.
How are you feeling? Why are you stopping the HC?
Take care!
Ashley

Birdlady said...

Sadly you are right, there is no magic bullet! The problem I have with how doctors look at POTS is they only care about treating symptoms. Now I guess that would be OK if they were any good at it!!! haha The only time I have felt good was when I went on antibiotics for a UTI. Florinef, DDAVP, hydrocortisone, beta blocker and everything else I've tried might help slightly, but I am not back to my normal self and I am certainly not cured.

That's the reason why I'm trying to come off of the HC. I thought that it was my magic bullet and since I'm not getting better on it, I wanted to see how bad I do off of it.

I have been feeling terrible trying to wean down and odd symptoms I forgot about are coming back too. My husband said that sweet smell is back on my breath and I've noticed that I am much thirstier. Right now my brain feels like mush too. :/ The thought of being on a corticosteroid for the rest of my life is scary though.